Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 489, NWS Norman, OK

October 3, 2002Woods County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Oct 3, 2002, 5:46 PM CDT for Woods County, Oklahoma. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 3, 2002, 5:46 PM CDT (22:46 UTC)
Expired
Oct 3, 2002, 6:30 PM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Woods County, OK

The radar

The Vance AFB radar (KVNX), 80 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 3, 5:58 PM CDTThunderstorm Wind 52 ECamp Houston, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 3, 5:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2002-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2002-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 335 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
335 m²/s²
0-3 km storm-relative helicity
449 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

415 
WUUS54 KOUN 032246
SVROKC
OKC151-032330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
545 PM CDT THU OCT 3 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOODS COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 630 PM CDT

* AT 545 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER
  PLAINVIEW...MOVING NORTHEAST AT 30 MPH.  ADDITIONAL THUNDERSTORMS
  ARE DEVELOPING IN A LINE FROM WESTERN WOODS COUNTY INTO WOODWARD
  COUNTY.  THESE THUNDERSTORMS MAY ALSO BECOME SEVERE AS THEY MOVE
  THROUGH WOODS COUNTY.

* LOCATIONS IN THE WARNING INCLUDE ALVA...CAPRON...FREEDOM AND
  PLAINVIEW

HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS OVER 60 MPH ARE 
LIKELY WITH THIS SEVERE THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3699 9934 3682 9929 3666 9901 3679 9853
          3699 9855

...SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 3:15 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Oct 3, 3:15 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
315 PM CDT THU OCT 3 2002

ELEVATED CONVECTION IS INCREASING IN WEST TEXAS AS UPPER SYSTEM IN
THE WEST MOVES THIS DIRECTION.  THERE ARE EVEN SOME ISOLATED SHOWERS
THAT HAVE BEEN TRYING TO DEVELOP IN WEST CENTRAL OKLAHOMA.  EXPECT
SHOWERS AND THUNDERSTORMS TO BECOME MORE WIDESPREAD ALONG AND AHEAD
OF THE PACIFIC FRONT/DRYLINE TO THE WEST AS THE UPPER TROF CONTINUES
TO MOVE INTO THE PLAINS.  THE COOL AIR THAT HAD MOVED INTO NORTHWEST
OKLAHOMA LAST NIGHT HAS ALMOST COMPLETELY RETREATED ALLOWING THE
AIRMASS IN THIS AREA TO DESTABILIZE AS WELL.  THE STRONGEST LIFT
WITH THIS UPPER WAVE WILL BE ACROSS THE NORTHERN PORTION OF THE AREA
AND EXPECT WIDESPREAD THUNDERSTORMS ALONG THE PACIFIC FRONT
OVERNIGHT.  SOUTHERN AREA WILL RECEIVE LESS LIFT FROM THIS UPPER
WAVE AND ALSO LOOKS TO GET DRY SLOTTED LATER OVERNIGHT... SO WILL
KEEP POPS LOWER IN THE SOUTH.  BUT WITH KLBB SHOWING CONVECTION EAST
OF LUBBOCK BETWEEN DICKENS AND MATADOR... EVEN THE SOUTHWEST HAS
DECENT ODDS OF STORMS THIS EVENING.

THE FLASH FLOOD WATCH WILL BE CONTINUED IN THE NORTH AND NORTHWEST
OVERNIGHT.  WITH THE 3 TO 6 INCH AMOUNTS IN THE AREA
YESTERDAY/OVERNIGHT... IT WILL NOT TAKE MUCH RAIN TO CAUSE MORE
PROBLEMS. AND THERE IS A GOOD CHANCE OF MORE SIGNIFICANT RAINFALL.

WITH THE DRY SLOT WORKING THROUGH THE AREA OVERNIGHT AND INTO
TOMORROW... HAVE LOWERED SECOND PERIOD POPS TO SLIGHT CHANCE IN THE
NORTHEAST AND REMOVED THE MENTION ELSEWHERE.

NEXT FRONT MOVES THROUGH THE AREA ON SUNDAY... WITH THE FOLLOWING
FRONT TRYING TO AFFECT A PORTION OF THE AREA ON TUESDAY/TUESDAY
NIGHT.  HAVE MADE ONLY MINOR ADJUSTMENTS TO THE EXTENDED.

...SPEG.
OKC   59  76  50  77 /  50  10  10  10
HBR   55  74  48  77 /  60  10  10  10
SPS   60  79  50  81 /  50  10  10  10
GAG   47  71  42  73 /  60  10  10  10
PNC   55  74  48  75 /  80  20  10  10
DUA   67  83  53  81 /  40  10  10  10

.OUN...
OK...FLASH FLOOD WATCH FOR OVERNIGHT FOR ZONES OKZ004>012-015.
TX...NONE.
Hazardous weather outlook, Oct 3, 2:52 PM CDT, 2 hours 54 minutes before
OKZ004>048-050>052-TXZ083>090-041200-

HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
252 PM CDT THU OCT 3 2002

THIS HAZARDOUS WEATHER OUTLOOK COVERS CENTRAL AND WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS.

.TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND INTO TONIGHT ACROSS PORTIONS OF CENTRAL AND WESTERN AND NORTHERN
OKLAHOMA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH
OF THE REMAINDER OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE MODERATE RISK AREA IS ALONG AND NORTHWEST OF A LINE EXTENDING
FROM HOLLIS... TO ALTUS... TO LAWTON... TO OKLAHOMA CITY... TO
CUSHING. THE SLIGHT RISK AREA INCLUDES THE REST OF WESTERN NORTH
TEXAS AND ALSO INCLUDES CENTRAL AND SOUTHERN OKLAHOMA NORTH AND WEST
OF A LINE FROM DURANT TO HOLDENVILLE.

TIMING...
TWO PERIODS OF SEVERE THUNDERSTORMS ARE EXPECTED... THE FIRST
BETWEEN 3 PM AND 9 PM OVER MUCH OF WESTERN OKLAHOMA AND NORTH TEXAS
AND THEN A SECOND ROUND OF SEVERE STORMS BEGINNING AROUND MIDNIGHT
AND LASTING THROUGH THE OVERNIGHT HOURS.

EXPECTED WEATHER AND IMPACTS...
LATE THIS AFTERNOON AND EARLY THIS EVENING... SEVERE STORMS ARE
EXPECTED OVER WESTERN OKLAHOMA... SOME OF WHICH MAY BECOME
SUPERCELLS. ANY SUPERCELL STORMS WILL HAVE THE POTENTIAL TO PRODUCE
HAIL LARGER THAN GOLF BALL SIZE... AND WIND GUSTS IN EXCESS OF 70
MPH. THERE WILL ALSO BE A THREAT OF TORNADOES... PARTICULARLY IN
VICINITY OF THE SURFACE WARM FRONT IN THE NORTHWEST THIRD OF
OKLAHOMA.  ANY LOCALES AFFECTED BY THESE STORMS WILL HAVE THE
POTENTIAL FOR HAIL DAMAGE TO VEHICLES... WINDOWS AND ROOFS AND
STRUCTURAL WIND DAMAGE.

OVERNIGHT... STORMS ARE FORECAST TO TRANSITION TO MORE OF A LINEAR
MODE. THUS... THE TORNADO THREAT SHOULD DIMINISH... WITH AN
INCREASING THREAT FOR MORE WIDESPREAD THUNDERSTORM WIND GUSTS IN
EXCESS OF 60 MPH... WITH ISOLATED AREAS OF 75 MPH OR GREATER WIND
GUSTS. THE THREAT FOR VERY LARGE HAIL SHOULD ALSO DECREASE... BUT
DIME TO QUARTER SIZE HAIL WILL STILL BE POSSIBLE. THE MAIN IMPACT
WILL BE THE POTENTIAL FOR DAMAGE TO SHINGLES/ROOFS... TREES AND
POWER LINES FROM STRONG WIND GUSTS.

ADDITIONAL LOCALLY HEAVY RAINFALL AMOUNTS OF 1 TO 3 INCHES IN
NORTHERN OKLAHOMA CAUSE ADDITIONAL FLOODING PROBLEMS RESULTING IN
ROAD CLOSURES AND DANGEROUS TRAVEL... ESPECIALLY AFTER DARK.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS FROM MID
AFTERNOON THROUGH TONIGHT. SPOTTERS SHOULD BE PREPARED FOR NIGHT
TIME OPERATIONS IN THE FIELD.

DISCUSSION...
A STRONG WARM FRONT IS MOVING NORTHWARD ACROSS CENTRAL AND NORTHERN
OKLAHOMA THIS AFTERNOON AHEAD OF A STRONG UPPER LEVEL DISTURBANCE
MOVING EASTWARD FROM SOUTHWEST COLORADO. SOUTH OF THIS FRONT...
WARM... VERY MOIST AND UNSTABLE AIR WILL CONTINUE TO MOVE NORTHWARD
ACROSS OKLAHOMA AND NORTH TEXAS. SUFFICIENT WIND SHEAR WILL EXIST TO
SUPPORT SEVERE THUNDERSTORMS.

THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY LATE THIS AFTERNOON
OVER THE EASTERN TEXAS PANHANDLE AND WESTERN OKLAHOMA. SOME OF THESE
STORMS WILL BECOME SEVERE... AND A FEW SUPERCELLS ARE LIKELY.  THESE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY LARGE HAIL AND
DAMAGING WINDS. THERE WILL ALSO BE A THREAT OF TORNADOES WITH THE
MOST INTENSE STORMS... ESPECIALLY IF THEY CAN INTERACT WITH THE WARM
FRONT OR OTHER BOUNDARIES. THIS AREA OF STORMS IS EXPECTED TO
EXPAND IN AREAL COVERAGE THIS EVENING WHILE MOVING NORTHEAST... AND
MAY PRODUCE ADDITIONAL HEAVY RAINFALL OVER NORTHERN OKLAHOMA.

LATER TONIGHT... A STRONG PACIFIC COLD FRONT AND DRYLINE WILL MOVE
EASTWARD ACROSS OKLAHOMA AND NORTH TEXAS AS THE MAIN UPPER LEVEL
DISTURBANCE MOVES EAST INTO KANSAS.  A SQUALL LINE IS EXPECTED TO
DEVELOP ALONG THIS BOUNDARY AND SWEEP EASTWARD ACROSS MUCH OF
OKLAHOMA AND PARTS OF NORTH TEXAS OVERNIGHT WITH A PRIMARY THREAT
OF DAMAGING WINDS... AND A LESSER THREAT OF HAIL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRI OCT 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
FLOODING WILL BE A THREAT TONIGHT OVER NORTHERN OKLAHOMA WHERE THE
GROUND HAS BECOME SATURATED FROM HEAVY RAINS THAT FELL THURSDAY
NIGHT. ANY ADDITIONAL HEAVY RAINFALL... MOST LIKELY TONIGHT... WILL
RESULT IN RAPID RUNOFF AND POSSIBLE FLASH FLOODING. A FLOOD WATCH IS
IN EFFECT.

.FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY NIGHT AND
SUNDAY MAINLY ACROSS CENTRAL AND SOUTHERN OKLAHOMA... AND THE
WESTERN PART OF NORTH TEXAS.

OTHER HAZARDOUS WEATHER...
OUTSIDE OF THUNDERSTORMS... NO OTHER HAZARDOUS WEATHER IS EXPECTED
FRIDAY THROUGH WEDNESDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY MORNING OCTOBER 4.

 MILLER

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 7:45 PM CDTSevere Thunderstorm WarningOUNKay45 min
Oct 3, 12:49 AM CDTFlash Flood WarningOUNAlfalfa3 hr
Oct 3, 1:28 AM CDTFlash Flood WarningOUNWoods, Woodward3 hr
Oct 3, 3:41 AM CDTFlash Flood WarningOUNAlfalfa3 hr
Oct 3, 5:55 PM CDTTornado WarningOUNWoods35 min
Oct 3, 6:30 PM CDTTornado WarningOUNWoods30 min
Oct 3, 6:30 PM CDTTornado WarningOUNWoods30 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.